Six Reasons for Weight Gain that Have Nothing to Do with What You Eat
Sleeping Too Little
When it comes to weight gain and sleep loss, there are two prominent issues at play. First, the later you stay up, the more likely you are to engage in some late night snacking. Studies have shown that a person’s decisions on what to eat get progressively worse the later in the day it becomes. So if you decide to sneak a late night snack, it’s probably not going to be an apple or low-fat peanut butter on a rice cake.
The second reason involves your body’s biochemistry. When you become sleep deprived, your body begins to produce more of the hormone ghrelin, which controls your appetite. The more ghrelin in your body, the hungrier you become and the more you need to eat before you begin to feel full. Obviously an increased appetite and less willpower to eat healthy do not make for a slimming combination.
When our bodies begin to feel the all too familiar effects of stress, we begin to shift into survival mode. During these fight or flight moments of stress, our bodies begin to produce more of the hormone cortisol, which also doubles as an appetite stimulant. Studies have also shown that people are more likely to eat poorly during time of stress, as high calorie comfort foods offer a soothing solution. Once again, the combination of increased appetite and a willingness to eat less healthy food equals a perfect recipe for weight gain.
Despite the immense help that antidepressants can offers those in need, these types of drugs do tend to carry the side effect of weight gain. If you take antidepressants and experience unexplained weight gain, talk to your doctor about potentially changing your treatment plan. However, keep in mind that some people experience weight gain at the beginning of a their treatment for depression because they begin to feel better, which causes them to have more of an appetite. Even if you suspect your antidepressant are causing you to gain weight, never stop taking your medication without first talking to your doctor.
A number of anti-inflammatory steroid medications, such as prednisone, are well documented for causing weight gain in patients. The two main reasons this occurs is the increased appetite and fluid retention the drug causes. While weight gain is known to occur, the strength of your medication and the amount of time spent on the steroid, will help to determine how much weight you’ll potentially gain.
In addition to antidepressants and steroids, a number of other prescription drugs can lead to weight gain, including drugs used to treat such conditions as seizures, diabetes, high blood pressure, migraines, and a variety of mood disorders. Talk with your doctor to find a medication that can treat your symptoms without causing unwanted weight gain.
When your thyroid, a gland shaped like a butterfly that’s located in the front the neck, doesn’t produce enough thyroid hormone, you may begin to feel cold, weak, tired, and begin to gain weight. Additionally, when your thyroid hormones levels are too low, your body’s metabolism starts to slow, which increases the likelihood of gaining weight. Even if your thyroid is only functioning at half of its normal production, it can still lead to weight gain. Treating hypothyroidism with medication can help to reverse your weight gain.
- Weight Gain and Antidepressants (everydayhealth.com)
- People Tend To Gain Weight In The Fall (atlanta.cbslocal.com)
- Reasons Some People (and Celebrities) Gain Weight During Field Work (muponisi.wordpress.com)